Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 8, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 15, 2023, 2:54 PM CDT for 6 counties in Kansas. It took effect at Mar 16, 2023, 1:00 AM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2023, 2:54 PM CDT (19:54 UTC)
- In effect from
- Mar 16, 2023, 1:00 AM CDT
- Expired
- Mar 16, 2023, 8:55 PM CDT
- In force
- 20 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WWUS73 KICT 151954 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 254 PM CDT Wed Mar 15 2023 KSZ071-072-095-096-099-100-161000- /O.NEW.KICT.WI.Y.0008.230316T0600Z-230317T0600Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 254 PM CDT Wed Mar 15 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 1 AM CDT FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected ahead of the cold front. Then north winds 20 to 30 mph with gusts up to 45 mph expected behind the cold front. * WHEN...From 1 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>053-067>070-082-083-091>094-098-161000- /O.EXT.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 254 PM CDT Wed Mar 15 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of the cold front. Then north winds 20 to 30 mph with gusts up to 45 mph expected behind the cold front. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
162 WWUS73 KICT 160815 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 315 AM CDT Thu Mar 16 2023 KSZ032-033-047>053-067>070-082-083-091>094-098-162215- /O.CON.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 315 AM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of the cold front. Then north winds 20 to 30 mph with gusts up to 45 mph expected behind the cold front. * WHERE...Central and South Central Kansas. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ071-072-095-096-099-100-162215- /O.CON.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 315 AM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected ahead of the cold front. Then north winds 20 to 30 mph with gusts up to 45 mph expected behind the cold front. * WHERE...Areas of Southeast Kansas. * WHEN...From 1 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Metzger
126 WWUS73 KICT 162004 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 304 PM CDT Thu Mar 16 2023 KSZ032-033-047>053-067>070-082-083-091>094-098-170600- /O.CON.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 304 PM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ071-072-095-096-099-100-170600- /O.CON.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 304 PM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHEN...From 1 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
145 WWUS73 KICT 170155 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 855 PM CDT Thu Mar 16 2023 KSZ032-033-047>053-067>070-082-083-091>094-098-170300- /O.CAN.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 855 PM CDT Thu Mar 16 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria. Gusty winds of 25 to 35 mph will still be possible through the evening. $$ KSZ071-072-095-096-099-100-170300- /O.CAN.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 855 PM CDT Thu Mar 16 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria. Gusty winds of 25 to 35 mph will still be possible through the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 15, 11:47 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Mar 15, 11:47 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1147 AM CDT Wed Mar 15 2023 .SHORT TERM...(Today through Friday night) Issued at 313 AM CDT Wed Mar 15 2023 Bottom Line Up Front: Warm and windy today with gusts up to 50 mph at times. Turning much colder Thursday and Friday. Rain/snow chances and amounts have been reduced from previous forecast cycles. Current satellite imagery shows the next storm system moving into the Four Corners area this morning supported by a strong polar jet entering the Pacific Northwest. As this system approaches, the pressure gradient will tighten up and provide a windy day with strong WAA. This will provide a warm day today but with sustained winds in the 25-30kt range and gusts up to 45kts. These winds are well in the advisory criteria. Do not see much if any chance of winds pushing into warming criteria as the progression and orientation of this incoming system does not support winds that high. Moisture transport ahead of this system looks very good and will bring dew point temperatures up into the upper 40s and low 50s by Thursday morning. Usually this would increase the chances for precipitation but unfortunately, the timing and the orientation of the 700mb trough and attendant winds will force a dry tongue into the CWA before the precipitation has a chance to get going Thursday morning. This is one of the larger changes from previous forecast cycles and as such, reduced the precipitation amounts and POPs to compensate. Timing on frontal passage has been slowed a little from previous forecast cycles. All the short term ensemble families are pretty much in agreement with an early afternoon frontal passage. This timing will make Thursday's temperatures wide ranging with areas in Central Kansas likely to struggle to get out of the 40s and areas in South Central and Southeast Kansas likely to be in the upper 50s to low 60s before frontal passage in the afternoon. Temperatures will take a tumble in the afternoon and likely increase in their rate of drop toward the late afternoon as the main push of cold arrives a few hours after the main front. This will bring temperatures down well below normal for Thursday night and for the remainder of the short term. Precipitation chances for Thursday have diminished due to the strength of and the timing of the 700mb dry tongue Thursday morning. While there will be plenty of surface moisture in place Thursday morning, the 700mb dry tongue will arrive in the morning and will push the main area of potential precipitation off to the south and east. At this point, moved the main area of precipitation to the far Southeastern portions of the Kansas. Chances for precipitation in the deformation zone behind the main front also look reduced as the NAM/ECMWF/GFS all indicate the mid level energy will arrive too late to produce much rain or snow in the region. As such, only areas of Central and Northern Kansas are likely to see enough snow to produce any type of accumulation. That said, only expecting trace for a tenth or so of snow accumulation at this time. Road surfaces are likely to remain unaffected as they are rather warm and will take time to cool down. So any accumulation that occurs is expected to remain on grassy and elevated surfaces. Additionally, the main push of cold air will be arriving overnight and that will shut down the remaining precipitation chances. This will leave Friday dry and colder. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 313 AM CDT Wed Mar 15 2023 The extended range will start out quiet and cold for the weekend. Clouds are likely to hang around as we well and will keep the temperatures in check for the most part. Temperatures for the weekend look to remain well below normal for this time of year. The ECMWF/GFS ensemble families are now coming into agreement on the strength and trajectory of this incoming cold air and seem to be pushing the worst of it off to the east. This will keep the CWA away from record territory but still well below normal. The main concern for the extended range is Monday and Tuesday of next week. Current forecast has the area warming up some Monday and Tuesday but the orientation of the return flow appears to be elevated creating an overrunning situation over this shallow cold air. This would create more cloud than sun and could make temperatures for Monday and Tuesday colder than currently forecast. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1147 AM CDT Wed Mar 15 2023 Strong south winds today through early tonight with low level wind shear conditions developing overnight again. Low level moisture advection ahead of a cold front will promote MVFR stratus cigs toward dawn on Thursday morning. MVFR cigs lowering toward IFR will develop in the cold advection regime behind the cold frontal passage/wind shift later Thursday morning. Scattered areas of light rain to rain/snow mix expected behind the front Thursday morning. KED && .FIRE WEATHER... Issued at 313 AM CDT Wed Mar 15 2023 Warm temperatures windy conditions today will create very high fire danger for the entire region this afternoon. Thursday and Friday, very high fire danger could again occur in a few areas due to the higher winds despite the cooler temperatures. Areas that do not get much or any precipitation will be at the most risk to reach the very high fire danger index Thursday and possibly Friday. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 53 55 26 / 0 10 50 20 Hutchinson 68 51 54 24 / 0 10 40 20 Newton 66 52 55 24 / 0 10 50 20 ElDorado 65 52 54 25 / 0 20 50 20 Winfield-KWLD 67 53 58 27 / 0 20 60 20 Russell 72 33 45 21 / 0 20 30 10 Great Bend 71 37 47 21 / 0 10 30 10 Salina 68 48 53 23 / 0 20 40 20 McPherson 68 49 54 23 / 0 10 40 20 Coffeyville 64 52 63 27 / 0 20 90 40 Chanute 63 52 59 26 / 0 20 90 30 Iola 63 51 58 25 / 0 20 90 40 Parsons-KPPF 64 52 61 26 / 0 20 80 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>053- 067>070-082-083-091>094-098. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...KED FIRE WEATHER...Metzger
Hazardous weather outlook, Mar 15, 6:33 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 633 AM CDT Wed Mar 15 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 633 AM CDT Wed Mar 15 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong southerly winds ranging from 25 to 35 mph and gusts up to 50 mph will be likely this afternoon. Areas along and west of a Greenwood, Elk and Chautauqua county line will have the highest winds. See the latest wind advisory for details. The high winds will create very high fire danger this afternoon across the entire region. Outdoor burning is discouraged. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms are possible across Southeast Kansas from late Thursday morning into the afternoon. A strong storm or two may produce small hail. Additionally rain will mix with snow or change over to snow Thursday afternoon to Thursday night, but any impacts look very limited at this time with only trace amounts expected. Gusty northwest winds could blow around light weight objects and create difficult travel especially for high profile vehicles driving along east and west running roadways Thursday afternoon. Breezy conditions may lead to very high grassland fire danger both Thursday and Friday, but wet conditions and much lower temperatures will limit the fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.